Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Tallahassee, FL

July 2, 2018Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 2, 2018, 9:09 PM EDT for Lowndes County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 9:09 PM EDT (01:09 UTC)
Expired
Jul 2, 2018, 9:45 PM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 20 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS52 KTAE 030109
SVRTAE
GAC185-030145-
/O.NEW.KTAE.SV.W.0111.180703T0109Z-180703T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
909 PM EDT MON JUL 2 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lowndes County in south central Georgia...

* Until 945 PM EDT.

* At 908 PM EDT, a severe thunderstorm was located near Moody Air
  Force Base, or 9 miles southwest of Lakeland, moving west at 10
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Valdosta, Hahira, I-75 At Exit 16, Moody Air Force Base, Remerton,
  Naylor, Barretts, I-75 At Exit 22 and Kinderlou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8305 3085 8309 3083 8309 3083 8310
      3080 8311 3078 8338 3084 8338 3084 8336
      3085 8335 3089 8337 3103 8336 3103 8324
      3102 8318 3095 8318 3095 8304
TIME...MOT...LOC 0108Z 093DEG 10KT 3091 8313 

HAIL...<.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
219 
WWUS52 KTAE 030140
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
940 PM EDT MON JUL 2 2018

GAC185-030149-
/O.EXP.KTAE.SV.W.0111.000000T0000Z-180703T0145Z/
Lowndes GA-
940 PM EDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOWNDES COUNTY
WILL EXPIRE AT 945 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

LAT...LON 3085 8305 3085 8309 3083 8309 3083 8310
      3080 8311 3078 8338 3084 8338 3084 8336
      3085 8335 3089 8337 3103 8336 3103 8324
      3102 8318 3095 8318 3095 8304
TIME...MOT...LOC 0139Z 093DEG 10KT 3091 8322 

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:47 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 2, 8:47 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
847 PM EDT Mon Jul 2 2018

.UPDATE...

A broken line of thunderstorms driven by the east coast sea-breeze
will across the Suwannee Valley over the next 2 to 3 hours. Raised
POPs in these areas in anticipation of this. A few storms may
become strong within the next hour given the favorable near-storm
environment along the I-75 corridor. Expect this activity to
weaken and eventually dissipate over the next several hours with
the loss of daytime heating.

&&

.PREV DISCUSSION [721 PM EDT]...

.NEAR TERM [Through Tonight]...

A weak surface trough remains nearly stationary over the far western
FL Panhandle and northern Gulf of Mexico this afternoon. To its
east, copious amounts of deep layer moisture remain in place across
our area, with PW values ranging from 2.0-2.4". High coverage of
scattered showers and thunderstorms is expected to persist through
the late afternoon or early evening as the moisture combines with
forcing from the sea breeze and outflow boundaries, along with
SBCAPE from 2000-3500 J/kg. Showers and thunderstorms are expected
to gradually end this evening as the aforementioned trough drifts
farther west of our area and some drier mid-level air pushes
westward into our area. Overnight lows will range from the lower-
mid 70s inland with upper 70s along the Gulf Coast.

.SHORT TERM [Tuesday Through Wednesday Night]...

As an upper level low exits to the west, dry air is expected to come
in behind it. This will result in significantly less than seasonal
PoPS on Tuesday. Another upper level low will then push in from the
east, bringing moisture back to the region beginning Tuesday night
and continuing into Wednesday. The presence of lower pressure and
ample moisture will raise PoPs at or above seasonal levels (50-
70%) during the day, which may put a damper on any Independence
Day plans. High temperatures will be in the upper 80s to mid 90s,
with lows in the low 70s.

.LONG TERM [Thursday Through Monday]...

The upper low is forecast to move west of our area on Thursday
with the GFS showing another upper low approaching and moving over
the Florida peninsula Friday. Over the weekend, a cold
front/surface trough is forecast to push down from the north into
central/southern Georgia/Alabama before stalling. Low level flow
will be light with a weak pressure pattern in place. These
features combined with daytime heating and ample moisture will
result in near to above (40-60%) diurnal chances for convection
for July. Highs will be around 90 and lows will be in the lower
70s.

.AVIATION [Through 00Z Wednesday]...

TSRA has decreased across the TAF sites. East coast seabreeze
though may bring a shower or brief thunderstorm to the VLD area
this evening. After the east coast seabreeze weakens, do not
expect convection for the remainder of the night. With more
limited chances for convection Tuesday afternoon, have left it out
of the TAFs for now.

.MARINE...

Light to moderate winds with seas 2 to 3 feet through Tuesday. Then,
light winds with seas 2 feet or less through the remainder of the week.

.FIRE WEATHER...

No fire weather concerns are anticipated for the next several days
due to high humidity and light winds.

.HYDROLOGY...

Typical summertime pattern with daily mainly afternoon and early
evening showers and thunderstorms. Local rivers are rising from
recent heavy rains but all local rivers are currently below action
stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  74  90  72 /  10  30  50  60  40
Panama City   77  90  76  89  74 /  30  30  20  50  40
Dothan        73  92  73  90  72 /  20  30  30  40  40
Albany        75  95  74  90  73 /  20  20  30  40  30
Valdosta      73  93  73  89  71 /  40  30  20  60  30
Cross City    74  92  72  89  71 /  30  50  40  60  40
Apalachicola  78  89  76  88  75 /  20  20  30  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 5 AM EDT /4 AM CDT/ Tuesday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Pullin
NEAR TERM...Lahr
SHORT TERM...Barry/Skeen
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Lahr
HYDROLOGY...Barry

In the hours before

Special weather statement, Jul 2, 8:41 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
841 PM EDT MON JUL 2 2018

FLZ019-GAZ160-161-030130-
Madison FL-Lanier GA-Lowndes GA-
841 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...LOWNDES
AND SOUTHERN LANIER COUNTIES UNTIL 930 PM EDT...

At 841 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mayday to near Jasper. Movement was northwest
at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Park, Valdosta, Moody Air Force Base, I-75 At Exit 16, Remerton,
Dasher, Lee, Naylor, Greenwood, Twin Lakes, Pinetta, Valdosta
Regional Airport, I-75 At Exit 5, Clyattville, Hanson, I-75 At Exit
11 and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 8301 3085 8309 3080 8310 3079 8313
      3063 8314 3063 8329 3062 8327 3059 8326
      3042 8322 3040 8318 3040 8321 3043 8339
      3064 8338 3064 8336 3066 8337 3084 8336
      3085 8335 3102 8335 3095 8297 3087 8297
TIME...MOT...LOC 0041Z 119DEG 10KT 3083 8304 3046 8303

32

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:41 PM EDTSpecial Weather StatementTAELowndes49 min
Jul 2, 9:22 PM EDTSpecial Weather StatementTAECook38 min
Jul 3, 7:31 PM EDTSpecial Weather StatementTAEMitchell44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.